Thunderstorm Wind, Dickinson
- When
- June 16, 9:19 PM CST
- Where
- Dickinson County, 7 mi N of Abilene
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- TRAINED SPOTTER
- Coordinates
- 39.017, -97.217
10 thunderstorm wind, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before the first event at Jun 16, 2:20 PM CST, 6 hours 59 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TOPEKA KS 320 PM CDT FRI JUN 16 2006 .DISCUSSION... TONIGHT...UPPER TROUGH MOVES EAST OUT OF THE ROCKIES WITH NAM A LITTLE SLOWER/STRONGER THAN THE GFS. I LEANED TOWARDS THE SLIGHTLY SLOWER NAM SOLUTION FOR TONIGHT. NUMEROUS THUNDERSTORMS DEVELOPING AHEAD OF THE TROUGH/SURFACE LOW/FRONT IN WEST CENTRAL KS THIS AFTERNOON AND THESE WILL MARCH EAST THIS EVENING...AND INTO OUR WESTERN CWA AROUND OR JUST AFTER SUNSET. WITH MAGNITUDE OF SHEAR ADVANCING EAST WITH THE TROUGH ALONG WITH STRENGTHENING LLJ THIS EVENING...AS WELL AS DECENT INSTABILITY...EXPECT STORMS TO REMAIN SEVERE BEFORE MIDNIGHT. FCST SOUNDINGS NEAR CNK AND SLN SHOW UNIDIRECTIONAL/SOUTHERLY FLOW PARALLEL TO THE FORCING THROUGH MOST OF THE PROFILE WHICH SUGGESTS STORMS WILL EVOLVE INTO A SQUALL LINE WITH EMBEDDED SMALLER BOW ECHOS AS CONVECTION MOVES THROUGH CENTRAL KS. WITH PWATS INCREASING AND DYNAMICS IN PLACE...THERE WILL BE THE THREAT FOR LOCALLY HEAVY RAINFALL AS WELL. THE STORMS MOVE EAST OVERNIGHT...BUT JUST HOW FAR EAST THEY GET IS THE QUESTION. GFS KEEPS THE LINE IN TACT THROUGH MOST OF THE CWA WHILE THE WRF INDICATES LINE MAY BECOME OUTFLOW DOMINANT AND SIGNIFICANTLY WEAKEN AS IT GETS EAST OF MANHATTAN. ON SATURDAY THE UPPER TROUGH MOVES OVERHEAD. IF OVERNIGHT CONVECTION HOLDS TOGETHER THERE WILL LIKELY BE SOME LINGERING STORMS ACROSS THE EASTERN CWA EARLY ON...WITH THE REST OF THE CWA STARTING OFF DRY. NAM SHOWS MID LEVEL DRY SLOT TRYING TO WORK IN DURING THE MIDDAY HOURS...AND THIS MAY ALLOW A FEW BREAKS IN THE CLOUDS BUT OVERALL EXPECTING A MOSTLY CLOUDY DAY. WITH SLIGHTLY COOLER MID LEVEL TEMPS MOVING OVERHEAD IN ASSOCIATION WITH THE UPPER TROUGH AND SOME INSTABILITY IN PLACE...SCATTERED THUNDERSTORMS WILL FORM DURING THE MIDDAY/AFTERNOON HOURS JUST ABOUT ANYWHERE ACROSS THE CWA. SPC HAS OUR FAR SW CWA IN A SLGT RISK AND WHILE A FEW SEVERE STORMS SEEM POSSIBLE...IT LOOKS LIKE THE BULK OF THE SEVERE THREAT WILL STAY SOUTH OF US. IT SHOULD BE A COOLER DAY WITH THE CLOUDS AROUND AND HIGHS ONLY IN THE 80S. STRASSBERG IN THE EXTENDED PORTION OF THE FORECAST...NAM AND GFS SEEM TO BE AGREEMENT WITH NORTHERN STREAM SHORTWAVE MOVING EAST WHILE SOUTHERN STREAM SHORT WAVE BEGINS TO MOVE SOUTH INTO THE SOUTHERN PLAINS SUNDAY. SURFACE BOUNDARY HANGS UP IN SOUTHEAST KANSAS WITH SCATTERED THUNDERSTORMS FIRING NEAR THE BOUNDARY SATURDAY NIGHT AND SUNDAY. KEPT CLOUD COVER OVER THE SOUTHEAST PORTION OF THE CWA SUNDAY WITH DRY AND WARMER CONDITIONS IN THE NORTHWESTERN CWA. UPPER TROF WILL MOVE SOUTHEAST OF THE CWA SUNDAY NIGHT AND MONDAY WITH GFS AGAIN A BIT FASTER MOVING THIS FEATURE OUT OF THE AREA. UPPER RIDGE AXIS BUILDS OVER THE CENTRAL PLAINS MONDAY. STILL SOME UNCERTAINTY WITH THE MOVEMENT OF THE UPPER LOW...SO HAVE KEPT SLIGHT CHANCE POPS IN THE FAR SOUTHEAST PORTION OF THE CWA MONDAY...BUT TEMPERATURES BEGINNING TO WARM BACK INTO THE 90S MOST AREAS. TUESDAY LOOKS WARM AND DRY WITH CWA UNDER THE POSITIVELY TILTED RIDGE AXIS. GFS DOES SHOW SOME UPPER FEATURES MOVING OVER THE TOP OF THE RIDGE AND CONVECTION DEVELOPING IN NEBRASKA/IOWA. RIDGE AXIS GETS FLATTENED BY SHORT WAVES. SURFACE FRONT SETS UP ALONG THE KS/NE BORDER WEDNESDAY...SO HAVE INCLUDED LOW POPS FOR THE FAR NORTHERN COUNTIES. THIS BOUNDARY PERSISTS IN THE AREA THROUGH FRIDAY WITH POTENTIAL FOR THUNDERSTORMS TO DEVELOP ALONG AND NORTH OF THE BOUNDARY EACH DAY. UPPER LEVEL IMPULSES MAY AID IN CONVECTIVE DEVELOPMENT...BUT DIFFICULT TO PINPOINT TIMING AND LOCATION AT THIS TIME. STARK && .TOP WATCHES/WARNINGS/ADVISORIES...NONE. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TOPEKA KS 358 PM CDT FRI JUN 16 2006 KSZ008>012-020>024-026-034>040-054>056-058-059-172100- REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY- POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS- WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON- 358 PM CDT FRI JUN 16 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH CENTRAL AND NORTHEAST KANSAS. .DAY ONE...TONIGHT THUNDERSTORMS WILL MOVE INTO NORTH CENTRAL KANSAS BY EARLY EVENING...THEN SPREAD EASTWARD TONIGHT. THE STRONGEST STORMS MAY PRODUCE DAMAGING WIND GUSTS AND LARGE HAIL...HOWEVER THE MAIN THREAT WITH THE THUNDERSTORMS WILL BE VERY HEAVY RAINFALL. THUNDERSTORMS MAY PRODUCE IN EXCESS OF TWO INCHES OF RAINFALL IN A SHORT AMOUNT OF TIME...WHICH COULD CAUSE LOCALIZED FLASH FLOODING OVERNIGHT. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY THUNDERSTORMS WILL BE LIKELY ACROSS THE AREA SATURDAY...WITH THUNDERSTORMS DECREASING FROM WEST TO EAST ACROSS THE AREA LATE SUNDAY AND MONDAY. .SPOTTER INFORMATION STATEMENT... SPOTTERS MAY BE NEEDED TONIGHT. SPOTTERS ARE ENCOURAGED TO REPORT RAINFALL AMOUNTS OVER ONE INCH TO THE NATIONAL WEATHER SERVICE IN TOPEKA. STARK
SIGNIFICANT WEATHER ALERT NATIONAL WEATHER SERVICE TOPEKA KS 827 PM CDT FRI JUN 16 2006 KSZ008-020-170230- CLOUD-REPUBLIC- 827 PM CDT FRI JUN 16 2006 THROUGH 930 PM CDT...A THUNDERSTORM WILL MOVE EAST AT 30 MPH ACROSS PORTIONS OF REPUBLIC AND CLOUD COUNTIES. SOME COMMUNITIES THAT COULD BE AFFECTED INCLUDE JAMESTOWN...COURTLAND...NORWAY...CONCORDIA...REPUBLIC...AURORA... BELLEVILLE...MUNDEN...AGENDA...CUBA AND NARKA. WIND GUSTS OF 40 TO 50 MPH CAN BE EXPECTED ALONG WITH HEAVY RAINFALL. A SEVERE THUNDERSTORM WATCH IS ALSO IN EFFECT UNTIL 2 AM. STAY ALERT TO THE WEATHER IN CASE A WARNING IS ISSUED.
SIGNIFICANT WEATHER ALERT NATIONAL WEATHER SERVICE TOPEKA KS 850 PM CDT FRI JUN 16 2006 KSZ034-170230- OTTAWA- 850 PM CDT FRI JUN 16 2006 THROUGH 930 PM CDT...THUNDERSTORMS WILL MOVE EAST AT 30 MPH ACROSS PORTIONS OF OTTAWA COUNTY. SOME COMMUNITIES THAT COULD BE AFFECTED INCLUDE ADA...DELPHOS...MINNEAPOLIS AND BENNINGTON. WIND GUSTS IN EXCESS OF 50 MPH AND LOCALLY HEAVY RAINFALL ARE LIKELY WITH THE STORMS.
SIGNIFICANT WEATHER ALERT NATIONAL WEATHER SERVICE TOPEKA KS 931 PM CDT FRI JUN 16 2006 KSZ008-009-020>022-170315- CLAY-CLOUD-REPUBLIC-RILEY-WASHINGTON- 931 PM CDT FRI JUN 16 2006 THROUGH 1015 PM CDT...A LINE OF THUNDERSTORMS WILL MOVE EAST AT 35 MPH ACROSS PORTIONS OF REPUBLIC...WASHINGTON...CLOUD...CLAY AND RILEY COUNTIES. SOME COMMUNITIES THAT COULD BE AFFECTED INCLUDE AURORA...HADDAM...WASHINGTON...CLIFTON...MILTONVALE AND CLAY CENTER. WIND GUSTS OF 40 TO 50 MPH ARE POSSIBLE WITH THE STORMS. A SEVERE THUNDERSTORM WATCH IS ALSO IN EFFECT.
SIGNIFICANT WEATHER ALERT NATIONAL WEATHER SERVICE TOPEKA KS 940 PM CDT FRI JUN 16 2006 KSZ020-021-034>036-170330- CLAY-CLOUD-DICKINSON-GEARY-OTTAWA- 940 PM CDT FRI JUN 16 2006 THROUGH 1030 PM CDT...A LINE OF STRONG THUNDERSTORMS WILL MOVE EAST AT 35 MPH ACROSS PORTIONS OF CLOUD...CLAY...OTTAWA...GEARY AND DICKINSON COUNTIES. SOME COMMUNITIES THAT COULD BE AFFECTED INCLUDE SOLOMON...LONGFORD...TALMAGE...ABILENE... ENTERPRISE...HERINGTON...WAKEFIELD...CHAPMAN AND WOODBINE. MOTORISTS ALONG INTERSTATE 70 BETWEEN MILE MARKERS 266 AND 289 COULD ALSO BE AFFECTED. WINDS IN EXCESS OF 50 MPH ARE LIKELY WITH THIS LINE OF STORMS. A SEVERE THUNDERSTORM WATCH IS ALSO IN EFFECT. STAY ALERT TO THE WEATHER IN CASE A WARNING IS ISSUED.
The Topeka radar (KTWX), 85 km away, was scanning. The volume nearest the first event began at 03:16 UTC.
10 thunderstorm wind. Local standard time, as filed.
Antenna bent over the house and a pickup truck was pushed off the road.
4 inch diameter tree limbs down.
Tree limbs up to 6 inches in diameter broken by the wind in the Westboro section of West Topeka.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2006Every state in 2006This day in weather historyWarnings in Kansas, June 2006
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5514566, 5514567, 5514558, 5514559, 5514560, 5514561, 5514562, 5514563, 5514564, 5514565.